Kentucky, 2003

Flash Flood in Kentucky, June 14, 2003

June 14, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 12:17 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 14, 12:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
117 PM EDT SAT JUN 14 2003

FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY
RAINFALL...AND LOCALIZED FLASH FLOODING.

AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALZED BETTER THAN THE
NGM. THE NGM CONTINUES TO BE THE MOST AGRESSIVE WITH PUSHING THE
COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL
SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH
FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG
FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST
AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG
QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT
SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF
FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION.

WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO
THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE
AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT
MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO
THE SOUTH OF CWFA.

PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS
THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT
AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD
THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS
TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE
THIS AFTERNOON.

IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO
BE A DAILY THREAT UNTIL THE END OF THE WEEK.

.JKL...NONE.

SBH

----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------------
428 AM EDT SAT JUN 14 2003

JUST WHEN IT LOOKS LIKE DRY WEATHER IS GETTING CLOSE...THE PROSPECTS
BEGIN TO FADE. LATEST MODELS RUNS ARE NOT AS AGGRESSIVE AT BRINGING
IN THE DRIER AIR TONIGHT AND SUNDAY. POPS WERE THE CHALLENGE IN THIS
PACKAGE.

WITH SOME MEAGER UPPER AIR SUPPORT AND THE COLD FRONT ITSELF
APPROACHING...WILL USE LIKELY POPS FOR TODAY AS SUGGESTED BY ALL
GUIDANCE.

BEYOND TODAY...THERE IS NOT GOOD AGREEMENT IN THE MODELS
ON EXACTLY WHERE THE FRONT WILL PROGRESS TO. THE NGM IS MOST
AGGRESSIVE AT PUSHING THE FRONT SOUTH...THE ETA IS LEAST
AGGRESSIVE...WHILE THE GFS TRIES TO TAKE IT SOUTH BUT LEAVES BEHIND
AN INVERTED TROUGH STRUCTURE. THE GIST OF IT ALL IS THAT THE FRONT
WILL TRY MAKE THE JUMP ACROSS THE MOUNTAINS...BUT WILL HAVE TROUBLE
SCOURING OUT OUR MOIST AIR MASS.  THE ETA MOS GIVES THE HIGHEST
POPS...BUT FOR THE SAKE OF CONSISTENCY...DO NOT WANT TO MAKE AS BIG
OF A CHANGE AS IT SUGGESTS. WILL GO WITH NUMBERS CLOSER TO THE LOWER
NGM AND GFS POPS.

WITH PRECIPITABLE WATER STILL RUNNING HIGH...THERE IS SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL FROM STORMS. THINK THAT THE SEVERE THREAT
IS AGAIN FAIRLY LIMITED DUE TO WEAK/NEAR MOIST ADIABATIC LAPSE RATES
AND LACK OF STRONG FLOW ALOFT. ANY SEVERE WEATHER IS LIKELY TO BE
ISOLATED AND DEPENDENT ON THE DEGREE OF DESTABILIZATION.

.JKL...NONE.

HAL

---------------------------------------------------------------------
---------------------------------------------------------------------

1000 PM EDT FRI JUN 13 2003

PCPN IS JUST ABOUT OVER FOR NOW IN CWFA. HOWEVER NEXT WAVE SHOULD
SWEEP IN AROUND DAWN SO WILL NOT LOWER POPS FOR NOW. WILL RAISE MIN
TEMPS AS CURRENT DWPTS ARE RUNNING BETWEEN 67 TO 70 AREA WIDE. NEW
GRIDS OUT SOON.

DUSTY

---------------------------------------------------------------------
Hazardous weather outlook, Jun 14, 5:21 AM EST, 7 hours 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THEY COULD PRODUCE
LOCALLY HEAVY RAINFALL...WITH A THREAT OF ISOLATED FLASH FLOODING.
ALTHOUGH STORMS WITH HAIL OR HIGH WINDS CAN NOT BE COMPLETELY RULED
OUT...THEY ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT. AT THIS
POINT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF HAIL...WIND DAMAGE...OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

HAL

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
June 14, 1:00 PM EST to 2:30 PM EST
Where
Perry County, Hardburly
Reported by
LAW ENFORCEMENT
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

One foot of water was flowing over the road at Jakes Creek Branch. One residence was evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363798.